Tricyclic Antidepressive Poisoning with Special Reference to Cardiac Complications
Article first published online: 31 DEC 2008
© 1975 Acta Anaesthesiologica Scandinavica Fonden
Acta Anaesthesiologica Scandinavica
Volume 19, Issue Supplement s57, pages 55–63, May 1975
How to Cite
Serafimovski, N., Thorball, N., Asmussen, I. and Lunding, M. (1975), Tricyclic Antidepressive Poisoning with Special Reference to Cardiac Complications. Acta Anaesthesiologica Scandinavica, 19: 55–63. doi: 10.1111/j.1399-6576.1975.tb05413.x
- Issue published online: 31 DEC 2008
- Article first published online: 31 DEC 2008
- Received 24 October 1974 accepted for publication 22 January 1975
Sixty-eight cases of tricyclic antidepressive (TCA) poisoning are discussed. Cardiac arrest occurred in 8 patients, preceded by minor ECG-abnormalities. Five patients died. All cardiac arrests arose within the first 24 h after TCA ingestion. Fifty-seven patients developed ECG-abnormalities, of which 84% began within the first 6 h after TCA ingestion. ECG-abnormalities and other symptoms (respiratory arrest, coma, convulsion and hypotension) often occurred in the same patients. Treatment is described, and cardiac monitoring for at least the first 24 h is recommended. In cases of severe cardiac (ECG) abnormalities, monitoring is recommended until no ECG abnormalities are observed for at least 12 h.
In conclusion, the unrestricted use of TCA is cautioned against, since TCA must be regarded as potentially cardiotoxic.